Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 65, NWS Dodge City, KS

May 14, 1996Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 14, 1996, 3:35 PM CDT for Stevens County, Kansas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 1996, 3:35 PM CDT (20:35 UTC)
Expired
May 14, 1996, 4:05 PM CDT
In force
30 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stevens County, KS

The radar

The Dodge City radar (KDDC), 134 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 14, 3:40 PM CDTHail 0.75Hugoton, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1996-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 250 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1996-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 319 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
250 J/kg
Mixed-layer CIN
-451 J/kg
Mixed-layer LCL
532 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
319 m²/s²
0-3 km storm-relative helicity
465 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 142036
SVRDDC
KSC189-142105-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE MAY 14 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWEST KANSAS

   ...NORTHERN STEVENS COUNTY
 
AT 333 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 7 MILES WEST SOUTHWEST OF MOSCOW MOVING EAST AT 15
MPH.

THIS SEVERE THUNDERSTORM WILL BE NEAR...
 MOSCOW                           BY 400 PM CDT
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HlAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.  STAY
INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PARKIN/GERARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:33 PM CDT, 2 minutes earlier.

Area forecast discussion, May 14, 3:33 PM CDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT TUE MAY 14 1996

PBLM TONIGHT WILL BE TRWS.

DRY LINE NOW MOVING INTO WESTERN KANSAS. DEWPOINT AT EHA DROPPING TO
MID 30S. MOIST UNSTABLE AIRMASS AHEAD OF DRYLINE AS MODIFIED SHARP
SOUNDING SHOWS LI'S ABOUT -9 AND CAPES 3500-4000J/KG. CAP WAS ALSO
EVEDENT EARLIER BUT HAS NOW ERODED TO LESS THAN 3 DEGREES.  FEEL THAT
TRW ACTIVITY DEVELOPING OVER SOUTHEAST CO AND SOUTHWEST KS WILL
CONTINUE TO MOVE EAST THIS EVENING WITH A WEAK S/W AT 500 MB.  AT THIS
TIME FEEL TRW ACTIVITY SHOULD DIMINISH BY LATE EVENING AS MID LEVEL WAA
CONTINUES (BUILDING A STRONGER CAP).  GUIDANCE TEMPS FAIRY CLOSE EXCEPT
FOR WEST SO SHOULD LOWER THEM DUE TO DRIER AIR.  MODELS CONTINUE TO
SHOW DRY AIR MOVING INTO SOUTHWESTERN KANSAS ON WEDNESDAY AND SHOULD
CUT BACK CHANCES OF TRW WEDNESDAY.  GUIDANCE TEMPS ON WEDNESDAY A FEW
DEGREES TOO COOL AND LIKE TO RAISE TEMPS ABOUT ONE CATAGORY.

DDC 0d60/096 061/095 062 402
GCK 058/098 057/096 057 402
EHA 053/101 056/100 056 402
LBL 059/099 058/098 058 402
HYS 059/094 060/095 061 302
P28 064/095 065/096 065 402

GERARD/REITER

In the hours before

Special weather statement, May 14, 11:01 AM CDT, 4 hours 34 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1100 AM CDT TUE MAY 14 1996

SYNOPSIS: A SURFACE TROUGH OF LOW PRESSURE WILL USHER WARM AND SOMEWHAT
DRYER AIR TO SOUTHWEST KANSAS THIS AFTERNOON.  ALTHOUGH THE ATMOSPHERE
IS MODERATELY UNSTABLE...WARMER AIR MOVING INTO SOUTHWEST KANSAS AT MID
LEVELS WILL EFFECTIVLY SUPRESS DEVELOPMENT OF THUNDERSTORMS. HOWEVER...
THUNDERSTORMS ARE MORE LIKLEY TO DEVELOP OVER EASTERN KANSAS...EAST OF
HAYS TO MEDICINE LODGE LINE.  THEREFORE...WE DO NOT ANTICIPATE THE NEED
FOR SPOTTER ACTIVATION.

GERARD/REITER
Special weather statement, May 14, 2:09 PM CDT, 1 hour 26 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-150000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
210 PM CDT TUE MAY 14 1996

SYNOPSIS: A SURFACE TROUGH OF LOW PRESSURE WAS LOCATED ALONG THE
COLORADO/KANSAS BORDER. THE ATMOSPHERE IS BECOMING VERY UNSTABLE OVER
SOUTHWEST KANSAS THIS AFTERNOON. THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHEAST COLORADO AND SOUTHWEST KANSAS. SOME OF THESE THUNDERSTORMS
COULD BECOME SEVERE. THEREFORE...SPOTTER ACTIVATION MAY BE NECESSARY
AROUND ELKHART...SYRACUSE...AND TO THE WEST OF GARDEN CITY AND LIBERAL
THROUGH THE REST OF THIS AFTERNOON.

GERARD/REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 4:07 PM CDTSevere Thunderstorm WarningDDCStevens33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.